New Jersey, 2003

Tornado in New Jersey, July 3, 2003

July 3, 2003 · NWS PHI · 1 event in 1 county or zone

A weak tornado (F0 on the Fujita Scale) briefly touched down in a marsh just southwest of Goshen (Middle Township). The path length was estimated to be about six hundredths of a mile and the path width was estimated at about 33 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak tornado (F0 on the Fujita Scale) briefly touched down in a marsh just southwest of Goshen (Middle Township). The path length was estimated to be about six hundredths of a mile and the path width was estimated at about 33 yards. There were no injuries or property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 3, 10:52 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 3, 10:52 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1152 AM EDT THU JUL 3 2003

SENT OUT AN UPDATED ZFP/RDF/CCF...ADDRESSING 1ST PD. ADJUSTED POPS
AND TEMPS AND INTRODUCED A POSSIBLE THUNDERSTORM ACROSS SOUTHERN
ZONES.

KRUZDLO

-----------------------PREVIOUS AFD-------------------------

BILL REMNANTS MOVG THRU SERN ZONES ATTM...AND MOST PLACES DOWN
THERE HAVE GOTTEN OR WL SOON GET AN INCH OR MORE. WITH CNTR OF SYS
(SFC AND ALF) PARKED OVR US TDA...KEEPING CATEGORICAL SHWRS SERN
ZONES AND CHC NW...XCP NOTHING IN THE FAR NW (POCONOS AND SUSSEX CTY
NJ).

LIKEWISE...KEEPING CHC SWRS INTO/THRU THE NGT FOR MOST OF THE SAME
AREAS...GRDLLY ENDG THINGS FM THE W OVNGT.

THEN...LOOKS LIKE AN OLD-FASHIONED 4TH OF JULY WEEKEND...WITH
PLENTY OF HEAT AND HUMIDITY. PROBABLY WONT QUITE MAKE HEAT CRITERIA
FRI...BUT SAT LOOKS HOTTER. WK BACKDOOR LATE SAT/SAT NGT MAY TAKE
THE EDGE OFF THE HEAT FOR SUN. MENTIONING CHC TSTMS N AND W OF PHL
FOR SAT AFTN AND EVE...THOUGH IF FNT HAS ENOUGH OOMPH...MAY HAVE TO
EXTEND THE CHC FTHR S FOR SAT NGT INTO SUN.

MARINE FCSTR KEEPING SML CRAFT ADVY FOR SEAS ALG CST S LTL EGG INLET
NJ.

ZONES SHOULD FLY ABT 415 AM...WITH SPS CONCERNING THE UPCOMING WKND
AFT 5 AM.

.PHI...SML CRAFT ADVY CST S LTL EGG INLET NJ.

KRAUS
Hazardous weather outlook, Jul 3, 4:15 AM EST, 9 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-031115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID WEATHER IS EXPECTED FOR THE FOURTH OF JULY WEEKEND.
HEAT INDEX VALUES AT MOST INLAND LOCATIONS WILL REACH INTO THE 90S
FRIDAY...AND COULD TOP 100 SATURDAY. A WEAK COLD FRONT FORECAST TO
DROP SOUTH THROUGH THE REGION SATURDAY NIGHT MAY TAKE THE EDGE OFF
THE HEAT AND HUMIDITY FOR SUNDAY...BUT DAYTIME TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE NORMAL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRAUS

In the hours before

Special weather statement, Jul 3, 10:40 AM EST, 2 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EDT THU JUL 3 2003

...SHOWERS THIS AFTERNOON THEN HOT AND HUMID FOR THE WEEKEND...

THE REMNANTS OF BILL BROUGHT SIGNIFICANT RAIN OVERNIGHT TO MUCH OF
THE DELMARVA AND SOUTHEAST NEW JERSEY. MANY LOCATIONS PICKED UP ONE
TO TWO INCHES OF RAIN...WITH A FEW SPOTS EXCEEDING TWO INCHES. THE
STEADIER RAIN HAS NOW MOVED OFF TO THE NORTHEAST. THE CENTER OF THE
REMNANTS OF THE TROPICAL SYSTEM NOW CENTERED NEAR ANNAPOLIS MARYLAND
IS FORECAST TO MOVE EAST NORTH EAST...CROSSING THE UPPER DELMARVA
AND SOUTHERN NEW JERSEY THIS AFTERNOON. ALSO...THE UPPER LEVEL LOW
PRESSURE SYSTEM ASSOCIATED WITH THE SURFACE STORM IS CENTERED OVER
CENTRAL VIRGINIA. UNTIL THE UPPER LEVEL LOW MOVES TO THE EAST OF THE
REGION...MORE SHOWERS ARE EXPECTED...ESPECIALLY FROM THE
PHILADELPHIA AREA SOUTH AND EAST. UP IN THE POCONOS AND EXTREME
NORTHWEST NEW JERSEY...THERE WILL BE SOME SUNSHINE...AS WELL AS SOME
OF THE WARMEST TEMPERATURES TO BE FOUND THIS AFTERNOON.

SIGNIFICANT AMOUNTS OF RAIN ARE NOT EXPECTED. HOWEVER...AREAS
FURTHEST SOUTH IN THE DELMARVA COULD RECEIVE LOCALLY HEAVY RAINS IN
ANY THUNDERSTORM THAT MIGHT FORM IN THE WARM AND VERY HUMID TROPICAL
AIRMASS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS IS
LIKELY IN AREAS THAT RECEIVE ANY HEAVY RAIN.

AFTER THE REMNANT LOW MOVES OFF THE COAST TONIGHT...A MUCH WARMER
AIRMASS WILL SPREAD IN FOR THE FOURTH OF JULY WEEKEND. TEMPERATURES
IN MOST INLAND AREAS SHOULD REACH 90 FRIDAY...AND MANY LOCATIONS
COULD APPROACH 95 SATURDAY...ALONG WITH PLENTY OF HUMIDITY. AN
AFTERNOON SEABREEZE SHOULD KEEP THE COASTAL AREAS A BIT COOLER...BUT
EVEN THERE...TEMPERATURES SHOULD TOP OUT IN THE 80S BOTH DAYS.

HEAT INDEX VALUES COULD REACH NEAR 100 AT MANY INLAND LOCATIONS
SATURDAY...BUT A WEAK COLD FRONT EXPECTED TO DROP SOUTH THROUGH
THE AREA SATURDAY NIGHT COULD TAKE THE EDGE OFF THE HEAT AND
HUMIDITY FOR SUNDAY.

WHATEVER YOUR WEEKEND PLANS ARE...BE READY FOR THE HEAT AND
HUMIDITY. AND IF YOULL BE OUTDOORS...REMEMBER THE SUNSCREEN.

KRAUS/WOODWORTH/DURANTE
Special weather statement, Jul 3, 10:40 AM EST, 2 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-032200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EDT THU JUL 3 2003

...SHOWERS THIS AFTERNOON THEN HOT AND HUMID FOR THE WEEKEND...

THE REMNANTS OF TROPICAL STORM BILL BROUGHT SIGNIFICANT RAIN
OVERNIGHT TO MUCH OF THE DELMARVA AND SOUTHEAST NEW JERSEY. MANY
LOCATIONS PICKED UP ONE TO TWO INCHES OF RAIN...WITH A FEW SPOTS
EXCEEDING TWO INCHES. THE STEADIER RAIN HAS NOW MOVED OFF TO THE
NORTHEAST. THE CENTER OF THE REMNANTS OF THE TROPICAL SYSTEM NOW
CENTERED NEAR ANNAPOLIS MARYLAND IS FORECAST TO MOVE EAST NORTH
EAST...CROSSING THE UPPER DELMARVA AND SOUTHERN NEW JERSEY THIS
AFTERNOON. ALSO...THE UPPER LEVEL LOW PRESSURE SYSTEM ASSOCIATED
WITH THE SURFACE STORM IS CENTERED OVER CENTRAL VIRGINIA. UNTIL THE
UPPER LEVEL LOW MOVES TO THE EAST OF THE REGION...MORE SHOWERS ARE
EXPECTED...ESPECIALLY FROM THE PHILADELPHIA AREA SOUTH AND EAST. UP
IN THE POCONOS AND EXTREME NORTHWEST NEW JERSEY...THERE WILL BE SOME
SUNSHINE...AS WELL AS SOME OF THE WARMEST TEMPERATURES TO BE FOUND
THIS AFTERNOON.

SIGNIFICANT AMOUNTS OF RAIN ARE NOT EXPECTED. HOWEVER...AREAS
FURTHEST SOUTH IN THE DELMARVA COULD RECEIVE LOCALLY HEAVY RAINS IN
ANY THUNDERSTORM THAT MIGHT FORM IN THE WARM AND VERY HUMID TROPICAL
AIRMASS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS IS
LIKELY IN AREAS THAT RECEIVE ANY HEAVY RAIN.

AFTER THE REMNANT LOW MOVES OFF THE COAST TONIGHT...A MUCH WARMER
AIRMASS WILL SPREAD IN FOR THE FOURTH OF JULY WEEKEND. TEMPERATURES
IN MOST INLAND AREAS SHOULD REACH 90 FRIDAY...AND MANY LOCATIONS
COULD APPROACH 95 SATURDAY...ALONG WITH PLENTY OF HUMIDITY. AN
AFTERNOON SEABREEZE SHOULD KEEP THE COASTAL AREAS A BIT COOLER...BUT
EVEN THERE...TEMPERATURES SHOULD TOP OUT IN THE 80S BOTH DAYS.

HEAT INDEX VALUES COULD REACH NEAR 100 AT MANY INLAND LOCATIONS
SATURDAY...BUT A WEAK COLD FRONT EXPECTED TO DROP SOUTH THROUGH
THE AREA SATURDAY NIGHT COULD TAKE THE EDGE OFF THE HEAT AND
HUMIDITY FOR SUNDAY.

WHATEVER YOUR WEEKEND PLANS ARE...BE READY FOR THE HEAT AND
HUMIDITY. AND IF YOULL BE OUTDOORS...REMEMBER THE SUNSCREEN.

CORRECTED TO REMOVE QUOTATION MARKS AROUND BILL.

KRAUS/WOODWORTH/DURANTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cape May

When
July 3, 1:25 PM EST to 1:26 PM EST
Where
Cape May County, 1 mi SW of Goshen
Rating
F0
Path length
0.1 mi
Path width
33 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.133, -74.883

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyThe tornado archive for New Jersey, 2003Warnings in New Jersey, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376589.